Text Size
Smaller
Bigger

Tapering off Opiate

answered 10:19 AM EST, Sat January 04, 2014
anonymous anonymous
I am going to quit taking opiates this year this is my new years resolution. I have been taking percocets and oxycodone if I can get it for 3 years and I am tired of it. I don’t even really want to get high now I am just really using these pills to feel OK and this is crazy I know it. I want to try to take a little bit less every day. How long should I try to cut down for is it best to try to do it over 2 weeks or so or is it best to try to cut down more slowly than that?

Anna Deeds Says...

Anna Deeds A. Deeds
MSED, NCC, LPC

Thank you for your question. I'm glad you have decided to stop taking opiates. You are right that after you take opiates for awhile that you stop getting the euphoria, or high you initially get from them. Our bodies quickly build a tolerance to opiates which means you have to take more and more to get the same results. When physical dependence takes over, you need to take opiates just to feel normal. 

The best way to taper from opiates is to take it slowly. Without knowing how much you are taking, it is difficult to say how slowly you need to go. You want to reduce how much you take at regular intervals without reducing it so much that you have withdrawal symptoms that are more than you can tolerate. You will probably experience some mild withdrawal symptoms but if you reduce too much or too quickly, you may have urges or cravings to take more. Taking more just defeats the purpose of tapering. It's best to set a schedule for decreases and stick to it. If you find you set a schedule that is too difficult to stick to, change the schedule for further decreases but I wouldn't take more one day and then try to return to the schedule. Taking more will just confuse your body and make it more difficult to stop.

Be sure you are not taking any other drugs while trying to taper. Addicts sometimes make the mistake of thinking another drug will ease withdrawal symptoms and make it easier. Other drugs only make it more difficult and can cause you to become addicted to another substance. Substitution is a common mistake people make when new to recovery.

Addiction is as much a psychological issue as it is physical. While you may have every intention to taper off opiates, you may find yourself taking more then you intend. If you cannot set a taper schedule and stick to it, consider going to rehab. A rehab with a medical detox can take you off opiates comfortably. At the very least, you should consider going to a hospital for a medical detox. Generally, opiate withdrawal is not dangerous or life-threatening. However, if you have other health problems, it could pose a danger. A medical detox can make the process quicker without as much discomfort. You may find it easier because someone else is in control. Addicts often find it difficult to control how much they take. After all, if we could control our use, we wouldn't be addicts.

Whether you go to rehab or not, consider getting some kind of support. You will find it easier to stop taking opiates if you have the support of someone who has been through it before. This will give you someone to talk to about what you are going through. You can ask them questions and get advice on how to live without substances. You can find support through a 12 Step group like Narcotics Anonymous, a Christian recovery group or whatever group you feel most comfortable with.

I hope this answers your question. Good luck with your recovery.

 
Email It Send this page Print It Print friendly page Subscribe Subscribe to this topic category

Page last updated Jan 04, 2014

Call Now for
Rehab Options
Insurance Accepted
(Except Medicare)

Join Thousands of Readers

who receive our weekly recovery newsletter.

Addictions: Featured Experts
All Experts

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.